Texas, 2009

Damaging Wind in Texas, May 15, 2009

May 15, 2009 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed along a cold front that moved through Oklahoma and into northern Texas. A thunderstorm produced a wind gust to 62 mph at Sheppard Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a cold front that moved through Oklahoma and into northern Texas. A thunderstorm produced a wind gust to 62 mph at Sheppard Air Force Base. No other severe weather occurred and no damage was reported with the gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 7:13 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 15, 7:13 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT FRI MAY 15 2009

.UPDATE...
THUNDERSTORMS WILL CONT TO DEVELOP AND MOVE ACROSS THE AREA
OVERNIGHT. SEVERE STORMS WILL BE LIKELY. HEAVY RAIN/FLOODING MAY
ALSO BECOME A CONCERN. HAVE ADJUSTED POPS TO RADAR TRENDS. COLD
FRONT WILL ALSO MOVE ACROSS THE REGION TONIGHT INTO SATURDAY. HAVE
ADJUSTED HOURLY GRIDS TO CURRENT TRENDS. WILL SEND UPDATES SHORTLY.

MAXWELL
&&

.PREV DISCUSSION... /ISSUED 622 PM CDT FRI MAY 15 2009/

AVIATION...
/0Z TAFS/... A COLD FRONT THAT HAS ALREADY MOVED THROUGH KGAG/KWWR
WILL MOVE ACROSS THE REGION TONIGHT INTO SATURDAY MORNING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR THE FRONT BECOMING
MORE WIDESPREAD THIS EVENING AND DEVELOPING INTO A LARGE COMPLEX
MOVING ACROSS THE REGION OVERNIGHT INTO SATURDAY. SOME OF THE
STORMS MAY PRODUCE STRONG WINDS AND HAIL.

PREV DISCUSSION... /ISSUED 235 PM CDT FRI MAY 15 2009/

DISCUSSION...
LAPS ANALYSIS INDICATES INSTABILITY AXIS EXTENDS FROM SOUTHWEST
OKLAHOMA INTO NORTH CENTRAL OKLAHOMA (3500-4000J/KG) WITH AT
LEAST 25J/KG OF INHIBITION. CU FIELD BECOMING BETTER DEFINED WITH
COLD FRONT IN OK PANHANDLE/KANSAS AND MODELS CONTINUE TO INDICATE
STORMS WILL FORM WITHIN THE NEXT 1-2 HOURS ACROSS/NEAR NW OK. MAY
HAVE A 2 TO 4 HOUR PERIOD WHERE STORMS MAY REMAIN
ISOLATED...SCATTERED BEFORE FORWARD PROPAGATING MCS DEVELOPS
DURING THE EARLY/MID EVENING HOURS.

LOCALLY HEAVY RAINFALL CAUSING FLOODING ISSUES WILL LIKELY OCCUR
ON A LOCAL SCALE. FOR NOW WILL NOT ISSUE A FLASH FLOOD WATCH.  EXPECT
MODELS ARE NOT PROPAGATING MCS FAST ENOUGH SO HAVE CUT BACK ON POPS
SATURDAY MORNING/AFTERNOON.

AFTER CONVECTION TONIGHT INTO SATURDAY...APPEARS SOUTHERN PLAINS WILL
HAVE AN EXTENDED DRY PERIOD (SUNDAY INTO MID/LATE NEXT WEEK).
COOL DRY AIRMASS WILL PREVAIL BEHIND COLD FRONT INTO AT LEAST
SUNDAY WITH A WARMING TREND BEGINNING NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  70  47  72 /  80  30   0   0
HOBART OK         59  70  45  74 /  80  30   0   0
WICHITA FALLS TX  67  71  48  72 /  80  50   0   0
GAGE OK           56  66  44  76 /  40  20   0   0
PONCA CITY OK     59  70  46  71 / 100  20   0   0
DURANT OK         69  70  50  71 /  80  60  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/09
Hazardous weather outlook, May 15, 4:22 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
522 PM CDT FRI MAY 15 2009

OKZ004>048-050>052-TXZ083>090-161200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
522 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM COALGATE
TO MARIETTA... INCLUDING ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS THROUGH EARLY
SATURDAY MORNING.

IMPACTS...
LARGE HAIL UP TO BASEBALL SIZE AND WIND GUSTS TO 70 MPH WILL BE
POSSIBLE... ALONG WITH THE CHANCE FOR TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL EARLY
SATURDAY MORNING.

DISCUSSION...

INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORMS...BOTH ALONG A COLD FRONT MOVING THROUGH THE NORTHWEST
HALF OF OKLAHOMA AND NEAR A DRYLINE IN THE EASTERN TEXAS PANHANDLE.
THUNDERSTORMS FROM BOTH OF THESE AREAS WILL BE CAPABLE OF VERY LARGE
HAIL AND TORNADOES. THUNDERSTORMS WILL LIKELY DEVELOP INTO A LARGE
AREA OF SHOWERS AND THUNDERSTORMS LATER THIS EVENING. THIS AREA WILL
MOVE SOUTH OR SOUTHEAST THROUGH OKLAHOMA INTO NORTH TEXAS DURING THE
FROM LATE EVENING WHEN THERE WILL BE AN INCREASING CHANCE FOR
DAMAGING WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
THUNDERSTORMS WILL CAUSE AREAS OF HEAVY RAINFALL. SATURATED GROUNDS
IN SOME AREAS FROM RECENT RAINFALL ARE ESPECIALLY PRONE TO FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP OVERNIGHT
FRIDAY NIGHT MAY STILL BE AFFECTING PORTIONS OF OKLAHOMA AND NORTH
TEXAS AFTER SUNRISE SATURDAY MORNING AND PERSIST INTO SATURDAY
AFTERNOON AND EVENING. INSTABILITY WILL DECREASE AS THE COLD FRONT
MOVES OUT OF THE AREA REDUCING THE CHANCES OF SEVERE WEATHER...
ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE DISCOUNTED.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL... ASSOCIATED WITH THE COMPLEX OF STORMS... WILL
CONTINUE TO BE POSSIBLE SATURDAY ACROSS PORTIONS OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

In the hours before

Local storm report, May 15, 9:26 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1026 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             OKLAHOMA CITY           35.47N 97.51W
05/15/2009  E1.00 INCH       OKLAHOMA           OK   AMATEUR RADIO

            AT SOONER RD AND 23RD ST

&&

JPIKE
Local storm report, May 15, 9:32 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     HAIL             OKLAHOMA CITY           35.47N 97.51W
05/15/2009  E1.00 INCH       OKLAHOMA           OK   AMATEUR RADIO

            AT 35TH AND CLASSEN

&&

JPIKE
Local storm report, May 15, 9:34 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1034 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             MOORE                   35.34N 97.49W
05/15/2009  E1.00 INCH       CLEVELAND          OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, May 15, 9:35 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     HAIL             MOORE                   35.34N 97.49W
05/15/2009  E1.00 INCH       CLEVELAND          OK   EMERGENCY MNGR

            NE 12TH AND EASTERN

&&

DW
Special weather statement, May 15, 9:43 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CDT FRI MAY 15 2009

OKZ030-160430-
POTTAWATOMIE OK-
1043 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR POTTAWATOMIE COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES NORTH OF
BETHEL ACRES TO 14 MILES WEST OF TRIBBEY AT 1043 PM CDT...MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE EXPECTED.

WR
Special weather statement, May 15, 9:49 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1049 PM CDT FRI MAY 15 2009

OKZ025-028>030-160415-
OKLAHOMA OK-POTTAWATOMIE OK-CLEVELAND OK-MCCLAIN OK-
1049 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN...
OKLAHOMA AND POTTAWATOMIE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM EXTREME SOUTHEASTERN
OKLAHOMA CITY TO 5 MILES SOUTHWEST OF PURCELL AT 1049 PM CDT...MOVING
EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH
FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.

PEOPLE IN CLEVELAND...MCCLAIN...OKLAHOMA AND POTTAWATOMIE COUNTIES...
INCLUDING THE CITIES OF NORMAN...OKLAHOMA CITY AND SHAWNEE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
May 15, 10:01 PM CST
Where
Wichita County, (Sps)sheppard Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
33.990, -98.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175628.